Louisiana, 2009Damaging Winds in Louisiana, April 18 to 19, 2009
April 18 to 19, 2009 · NWS LIX · 2 events in 2 counties and zones
Isolated strong to severe thunderstorms developed just in advance of a pre-frontal trough of low pressure moving across southeast Louisiana associated with an upper level storm system moving out of the southern plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong to severe thunderstorms developed just in advance of a pre-frontal trough of low pressure moving across southeast Louisiana associated with an upper level storm system moving out of the southern plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 18, 7:15 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Apr 18, 7:15 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
815 PM CDT SAT APR 18 2009
.UPDATE...
...SOUNDING DISCUSSION...
NO PROBLEMS WITH THE FLIGHT THIS EVENING. SOUNDING SHOWS A VERY
MOIST AND FAIRLY UNSTABLE ATMOSPHERE THIS EVENING. THE GOOD NEWS
IS THAT THE SEVERE WEATHER THREAT HAS DECREASED BASED ON THE DATA
FROM THE SOUNDING. WHILE THE CAP HAS ERODED FROM THIS MORNING MOST
OF THE PARAMETERS LOOK MARGINAL FOR SEVERE WEATHER AND POINT MORE
TOWARDS A WARM RAIN PROCESS. THE MID LEVEL LAPSE RATES ARE AROUND
7C/KM...CAPE AROUND 500 J/KG...AND HELICITY IS 192 M2/S2. WHILE
DIRECTION SHEAR IS PRESENT...NOT MUCH SPEED SHEAR IS FOUND. AFTER
RUNNING THE SOUNDING VALUES THROUGH THE PCPN CALCULATOR...IT SHOWS
MOST AREAS CAN EXPECT AN INCH OF RAIN THROUGH THE OVERNIGHT
PERIOD WITH THE CHANCE THAT SOME ISOLATED AREAS COULD RECEIVE TWO
INCHES OR MORE NEAR THE MORE LONG LIVED AND STRONGER STORMS.
98/SO
&&
.PREV DISCUSSION... /ISSUED 338 PM CDT SAT APR 18 2009/
SYNOPSIS...
STACKED UPPER LOW OVER THE OKLAHOMA PANHANDLE AT MID AFTERNOON WITH
AREA OF CONVECTION STRETCHING FROM WESTERN ARKANSAS TO THE SABINE
RIVER BASIN. AREA OF THUNDERSTORMS IS MOVING ONLY SLOWLY EASTWARD.
OVER THE LOCAL AREA...SKIES REMAIN MOSTLY CLOUDY OVER LAND...WITH
SOME SUNSHINE IN THE COASTAL WATERS. TEMPERATURES GENERALLY IN THE
LOWER AND MIDDLE 70S WITH DEW POINTS IN THE MIDDLE 60S. SOUTHEAST
WINDS OF 15 TO 25 MPH CONTINUE ACROSS THE AREA.
SHORT TERM...
MAIN WEATHER IMPACTS OCCUR DURING THE FIRST 24 HOURS OF THE
FORECAST PACKAGE. UPPER LOW GRADUALLY OPENS UP DURING THE DAY
SUNDAY AS IT MOVES INTO THE OHIO RIVER VALLEY. CURRENT CONVECTION
WILL CONTINUE TO MOVE SLOWLY EASTWARD...THEN PICK UP SPEED TOWARD
MORNING AS THE UPPER LOW OPENS UP. SEVERE WEATHER PARAMETERS
REMAIN FAVORABLE...ALTHOUGH 18Z LCH SOUNDING DID SHOW A 2C
CAP...AND LOOKING AT THE MORNING LIX SOUNDING...ONE CAN ASSUME
THAT WE ARE CURRENTLY CAPPED AS WELL. THIS WOULD EXPLAIN THE LACK
OF CONVECTION IN THE WARM SECTOR ACROSS OUR AREA. CAPES CURRENTLY
IN THE 1000-1500 RANGE AND LIS AROUND -5...WITH FORECAST CAPES
NEAR 2000 OVERNIGHT. ALL MODES OF SEVERE STILL POSSIBLE...WITH
MOST LIKELY TYPE DAMAGING WINDS. GENERAL RAIN TOTALS OF 1-2 INCHES
LIKELY...WITH ISOLATED 3+ POSSIBLE. MOST AREAS SHOULD BE ABLE TO
DEAL WITH THAT MAGNITUDE OF RAINFALL.
WILL BUMP POPS OVER MOST LAND AREAS TO CATEGORICAL TONIGHT...MAINLY
AFTER MIDNIGHT...WITH MENTION OF HEAVY RAINFALL. AS CONVECTION IS
LIKELY TO BE BISECTING THE AREA AT SUNRISE...WILL CARRY LIKELY POPS
ACROSS SOUTHEAST HALF AND CHANCE NORTHWEST HALF TOMORROW
MORNING...THEN CHANCE MAINLY OVER COASTAL WATERS BY AFTERNOON.
MAIN AREA OF CONVECTION WILL BE QUITE A BIT AHEAD OF ACTUAL COLD
FRONT...AND THERE MAY BE A SMALL WINDOW OF OPPORTUNITY FOR
CONVECTIVE INITIATION JUST AHEAD OF THE COLD FRONT SUNDAY
AFTERNOON.
AIRMASS DRIES CONSIDERABLY BY MONDAY MORNING...AND REMAINS THAT
WAY THROUGH TUESDAY...AND BEYOND. BELOW NORMAL TEMPERATURES ON TAP
FOR MONDAY THROUGH TUESDAY. 35
LONG TERM...
WESTERN RIDGE BUILDS ACROSS THE AREA BEGINNING WEDNESDAY...WITH NO
SIGNIFICANT WEATHER EXPECTED THROUGH THE END OF THE WEEK.
TEMPERATURES GRADUALLY WARM TO SLIGHTLY ABOVE NORMAL BY NEXT
SATURDAY. 35
AVIATION...
IN GENERAL...MVFR TO OCCASIONAL VFR CONDITIONS DUE TO CEILINGS WILL
PREVAIL AT EACH OF THE TAF SITES THIS AFTERNOON WITH MVFR TO
OCCASIONAL IFR CEILINGS EXPECTED TONIGHT. A CONSIDERABLE AMOUNT OF
CONVECTION IS EXPECTED ACROSS SOUTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI AFTER MIDNIGHT TIL 14Z SUNDAY. GUSTY SOUTHEAST WINDS CAN
BE EXPECTED AT EACH TERMINAL LOCATIONS THROUGHOUT THIS EVENING. 18
MARINE...
A TIGHT PRESSURE GRADIENT WILL SLOWLY WEAKEN TONIGHT INTO SUNDAY.
HOWEVER...THE CONTINUATION OF SMALL CRAFT ADVISORY CRITERIA WINDS
WILL LIKELY EXTEND INTO THE EVENING HOURS. SEAS WILL SUBSIDE
SLOWLY SUNDAY. HIGHER THAN NORMAL TIDES...ON THE ORDER OF 1 TO 2
FEET ABOVE NORMAL...HAVE DEVELOPED AND THE THREAT OF COASTAL
FLOODING WILL EXIST FOR HANCOCK COUNTY MISSISSIPPI THROUGH THIS
EVENING. TIDE LEVELS WILL LIKELY LOWER FOR HANCOCK BY 7 PM...THE
COASTAL FLOODING WARNING FOR HANCOCK COUNTY MAY BE ALLOWED TO EXPIRE
THIS EVENING. WINDS WILL BEGIN TO DIMINISH SOMEWHAT ON SUNDAY AS THE
COLD FRONT MAKES ITS WAY ACROSS THE COASTAL WATERS SUNDAY AFTERNOON
AND EVENING. MODERATE OFFSHORE FLOW WILL PREVAIL IN THE WAKE OF THE
FRONT THROUGH THE EARLY PORTION OF THE UPCOMING WORK WEEK. ANOTHER
FRONT PASSAGE TUESDAY NIGHT WILL MAINTAIN MODERATE NORTHERLY FLOW
FOR ANOTHER DAY WEDNESDAY. 18
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 65 80 54 73 / 90 30 10 0
BTR 66 81 55 75 / 90 30 10 0
MSY 67 79 60 74 / 80 60 10 0
GPT 67 77 57 73 / 80 60 10 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT SUNDAY FOR GMZ530-550-555-
570-575.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT SUNDAY FOR GMZ550-555-570-
575.
&&Hazardous weather outlook, Apr 18, 6:15 PM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
715 PM CDT SAT APR 18 2009
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-200015-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
715 PM CDT SAT APR 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...TONIGHT
THUNDERSTORMS AND HEAVY RAIN...A SLIGHT RISK OF SEVERE THUNDERSTORMS
EXISTS FOR TONIGHT. THE STRONGEST THUNDERSTORM ACTIVITY WILL BE
TONIGHT...AS A COLD FRONT PUSHES THROUGH THE AREA. RAINFALL
AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON WITH ISOLATED AMOUNTS IN
EXCESS OF 3 INCHES POSSIBLE. IN ADDITION...ATMOSPHERIC PROFILES
SUPPORT THE THREAT FOR DAMAGING WIND...HAIL...AND ISOLATED
TORNADOES.
RIVER FLOODING...SEVERAL AREA RIVERS REMAIN ABOVE FLOOD STAGE.
REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILED INFORMATION.
MARINE...SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL COASTAL
WATERS INCLUDING THE TIDAL LAKES THROUGH TONIGHT DUE TO PERSISTENT
SOUTHEAST WINDS OF 20 TO 25 KNOTS AND ROUGH SEAS.
COASTAL FLOODING...TIDES WILL CONTINUE 1 TO 2 FEET ABOVE NORMAL AS A
STRONG DEEP SOUTHERLY FETCH COUPLES WITH ABNORMALLY HIGH LUNAR TIDES
TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS...ONGOING THUNDERSTORM ACTIVITY WILL CONTINUE TO
IMPACT COASTAL MISSISSIPPI AND COASTAL SECTIONS OF SOUTHEAST
LOUISIANA SUNDAY MORNING. THIS THUNDERSTORM ACTIVITY SHOULD
QUICKLY MOVE OFFSHORE INTO THE COASTAL WATERS LATE SUNDAY MORNING
INTO SUNDAY AFTERNOON...BEFORE CLEARING THE ENTIRE REGION SUNDAY
NIGHT. A FEW OF THE THUNDERSTORMS COULD BE STRONG TO LOCALLY
SEVERE SUNDAY MORNING...PRODUCING DAMAGING WINDS AND HEAVY RAIN.
RIVER FLOODING...SEVERAL AREA RIVERS WILL REMAIN ABOVE FLOOD STAGE.
REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILED INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND INTO SUNDAY
MORNING.
In the hours before
Special weather statement, Apr 18, 6:59 PM CST, 2 hours 14 minutes before
LAZ034-190200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
759 PM CDT SAT APR 18 2009
...STRONG THUNDERSTORM MOVING NORTHEAST APPROACHING POINTE COUPEE
PARISH...
AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER METEOROLOGISTS WERE
TRACKING A STRONG TO SEVERE THUNDERSTORM 6 MILES SOUTH OF
PALMETTO...OR ABOUT 21 MILES SOUTHWEST OF BATCHELOR...MOVING
NORTHEAST AT 20 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...
7 MILES NORTHWEST OF BATCHELOR BY 855 PM...
LETTSWORTH BY 900 PM...
THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
24/RR
Thunderstorm Wind, Pointe Coupee
- When
- April 18, 9:13 PM CST
- Where
- Pointe Coupee County, 3 mi NW of Batchelor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Unknown
- Coordinates
- 30.861, -91.706
A tree was knocked down near the corner of Louisiana State Highway 418 and Delhi Lane.
Thunderstorm Wind, St. Charles
- When
- April 19, 4:10 AM CST
- Where
- St. Charles County, Destrehan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Emergency Manager
- Coordinates
- 29.970, -90.380
A tree was blown down on Arnold Boulevard.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, April 18, 20095 deaths · $7.6 million · EF0 · 7 events
- Tornadoes and Hail in Kansas, April 18, 2009EF2 · 16 events
- High Wind and Strong Wind in Louisiana, April 18, 2009$190,000 · 52 kt wind · 4 events
- High Wind and Strong Wind in Mississippi, April 18, 2009$112,000 · 50 kt wind · 9 events
- Tornado and Hail in Oklahoma, April 18, 2009EF1 · 21 events
- Flash Flooding and Hail in Missouri, April 18 to 19, 2009$60,000 · 1.5 in hail · 4 events
- Strong Wind in Louisiana, April 18, 2009$55,000 · 2 events
- Tornado and Flash Flooding in Texas, April 18, 2009$45,000 · EF0 · 6 events
- Tornadoes and Flash Flooding in Louisiana, April 18, 2009$41,000 · EF0 · 7 events
- Flash Flooding and Heavy Rain in Texas, April 18, 2009$40,000 · 7 events
- Hail in Nebraska, April 18, 2009$20,000 · 1 in hail · 8 events
- Dust Devil in New York, April 18, 20092 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166274, 166275.